New Mexico, 2021Damaging Wind in New Mexico, May 19, 2021
May 19, 2021 · NWS EPZ · 1 event in 1 county or zone
An upper level trough was located over eastern New Mexico with a very dry atmosphere in place over south-central New Mexico. Just enough instability existed for some isolated thunderstorms to develop and produce some damaging winds around Boles Acres.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was located over eastern New Mexico with a very dry atmosphere in place over south-central New Mexico. Just enough instability existed for some isolated thunderstorms to develop and produce some damaging winds around Boles Acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 19, 2:01 PM MST, 2 hours 59 minutes earlier.
Area forecast discussion, May 19, 2:01 PM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
301 PM MDT Wed May 19 2021
.SYNOPSIS...
Upper low over the Texas Panhandle will continue to move out over
the southern Plains, allowing our skies to clear this evening. Low
level moisture will begin working into eastern portions of our
area Friday. This will give portions of the Borderland, mostly
east of the Rio Grande Valley, a chance of thunderstorms each day
this weekend and into Tuesday or Wednesday of next week.
Temperatures will remain a bit above normal for most of the
upcoming week.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
Currently, the satellite imagery is showing a few cloud build up
across the Gila highlands and the Black Range Mountains in response
to some weak energy coupled with a marginal moisture and some
instability around 100 J/kg. There is little to no precipitation
associated with these cloud development observed on radar across the
same areas. However, I do expect a slight chance for showers and
thunderstorms especially over the mountainous terrain courtesy of an
exiting trough that is to our east. With enough heating this
afternoon a few pop-ups could begin to take place across the the
aforementioned areas and extend through the El Paso and Hudspeth
counties early this evening. I do not anticipate strong gusty winds
nor do I expect any huge amounts of rainfall accumulation.
Overnight, whatever storms that do developed this afternoon should
begin to dissipate after sunset leaving the rest of the evening rain-
free and under mostly clear to partly cloudy skies. The lows on
Thursday morning will above the climatological normal for this time
of the year. For tomorrow, mainly quiet weather is expected with a
shortwave ridge aloft. The winds will start of fairly light and from
the west then becoming a bit stronger and southwesterly in the
afternoon. The high temperatures will also be a couple of degrees
warmer tomorrow than today with the skies mostly sunny.
&&
.LONG TERM...Thursday night through Wednesday...
Our upper low from Wednesday is now well east over the southern
Plains, with the next Pacific upper low now over Nevada Thursday
night. Old dryline boundary far eastern New Mexico will begin
drifting back west toward our CWA due to the prolonged southerly
upper flow and low level (850mb) flow turning south/southeast as
850mb high drops down toward the Gulf States. By Friday afternoon,
models (NAM12, GFS, ECMWF, Canadian) all close with positioning--
bringing the front just to the far eastern margin of our CWA
Friday afternoon. Dryline will fluctuate over the next several
days but by consensus, hang out over the eastern half of the CWA.
Thus for Friday through about Tuesday, POPs for thunderstorms will
exist. Confidence relatively high for no rain west of the RG
Valley and chances Otero/Hudspeth Counties. The more questionable
confidence is the middle CWA or specifically Dona Ana and El Paso
Counties. Modest CAPEs should allow decent storms to develop.
Saturday may be best day as strong low level southeast flow
develops good shear environment. After Saturday still kept POPs in
but should be mainly eastern margins of CWA.
Moisture does not get completely flushed out until next Thursday
as second Pacific upper low finally sweeps across central
Rockies. GFS also shows very warm 850mb temps (31C). Combined with
the drying out, we may push triple digits.
&&
.AVIATION...18Z TAF CYCLE...
VFR conditions with FEW-SCT120/250. A few showers/storms will be
possible this afternoon favoring higher terrain. For the lowlands,
most precip will be virga or dry lightning. TCS may be affected
but odds are too low to mention in TAF. By 03z all convection
should end. Winds will be generally 260-290 with sustained speeds
of 10-15 knots and gusts 20-25 knots. A few higher gusts are
possible near any virga this afternoon.
&&
.FIRE WEATHER...
Very dry conditions will continue for the area. After modest RH
recovery tonight into the mid and upper 20s (mid 50s at the highest
peaks), drier air and warmer temperatures than today will cause min
RH values to drop into the single digits for Thursday. Winds will
remain on the lighter side topping out 10 to 15 MPH. Vent rates will
be very good to excellent. Conditions will remain dry on Friday
though with some modest improvement as min RH values drop to 10 to
15 in the lowlands. Winds will be a nudge higher, placing portions
of the Rio Grande at or near critical thresholds though confidence
nor areal coverage is not high enough to issue a fire weather watch
at this time. Vent rates will continue to be very good to excellent.
Similar conditions are expected for Saturday for most of the area,
placing some regions at or near critical thresholds. A dry line will
bring min RH values to the Sacramento Mountains southward into
Hudspeth County along with a chance for thunderstorms east of this
boundary.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 69 93 67 92 / 0 0 0 0
Sierra Blanca 60 88 63 89 / 0 0 0 0
Las Cruces 61 90 60 91 / 0 0 0 0
Alamogordo 61 88 61 91 / 10 0 0 0
Cloudcroft 45 68 46 65 / 20 0 0 0
Truth or Consequences 62 90 60 87 / 10 0 0 0
Silver City 55 82 52 77 / 0 0 0 0
Deming 62 90 58 89 / 0 0 0 0
Lordsburg 55 90 62 85 / 0 0 0 0
West El Paso Metro 65 93 66 92 / 0 0 0 0
Dell City 57 93 60 93 / 0 0 0 0
Fort Hancock 60 96 64 96 / 0 0 0 0
Loma Linda 59 86 62 86 / 0 0 0 0
Fabens 63 95 64 93 / 0 0 0 0
Santa Teresa 59 91 61 90 / 0 0 0 0
White Sands HQ 65 91 65 89 / 0 0 0 0
Jornada Range 59 90 59 87 / 10 0 0 0
Hatch 58 92 60 89 / 0 0 0 0
Columbus 60 92 60 89 / 0 0 0 0
Orogrande 60 91 63 90 / 0 0 0 0
Mayhill 50 80 50 78 / 10 0 0 0
Mescalero 49 79 50 78 / 20 0 0 0
Timberon 48 77 48 75 / 10 0 0 0
Winston 45 83 50 80 / 10 0 0 0
Hillsboro 55 88 57 84 / 0 0 0 0
Spaceport 57 89 57 86 / 10 0 0 0
Lake Roberts 48 83 48 80 / 0 0 0 0
Hurley 52 83 53 81 / 0 0 0 0
Cliff 45 90 44 86 / 0 0 0 0
Mule Creek 53 84 40 79 / 0 0 0 0
Faywood 55 85 55 81 / 0 0 0 0
Animas 53 90 61 86 / 0 0 0 0
Hachita 54 90 60 86 / 0 0 0 0
Antelope Wells 56 90 59 86 / 0 0 0 0
Cloverdale 55 84 56 80 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
34-Brown/36-Texeira/17-Hefner
Hazardous weather outlook, May 19, 5:07 AM MST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
607 AM MDT Wed May 19 2021
NMZ401>417-TXZ418>424-201215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
607 AM MDT Wed May 19 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time. Mid and high clouds
will continue to move across the area this morning thanks to an
exiting upper level storm system. We could see a few isolated
thunderstorms over area mountains this afternoon. Tonight, the
clouds and limited thunderstorm chances will move off to our east.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time. We will be breezy
most afternoons with dry conditions. For Saturday through Monday,
we will see a slight chance for thunderstorms for locations east
of the Rio Grande.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Otero
- When
- May 19, 5:00 PM MST
- Where
- Otero County, 1.71 mi N of Valmont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.775, -105.983
The public reported some wind damage south of Boles Acres which was likely the result of a microburst or gustnado.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 19, 20211 death · 1 event
- Flash Flooding and Flood in Texas, May 19, 2021$120,000 · 8 events
- Marine High Wind in Gulf of Mexico, May 19, 2021$100,000 · 54 kt wind · 1 event
- Tornadoes in Minnesota, May 19, 2021EF1 · 13 events
- Tornado in Louisiana, May 19, 2021$35,000 · EF0 · 1 event
- Strong Wind in California, May 19 to 20, 20211 injured · 11 events
- Coastal Flood in Louisiana, May 19 to 22, 202110 events
- Heavy Rain in Kansas, May 19 to 20, 20218 events
- Flash Flood and Hail in Texas, May 19, 2021$6,000 · 2.5 in hail · 6 events
- Winter Weather in Montana, May 19 to 20, 20215 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 20213 events
- High Wind in California, May 19 to 20, 202152 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959819.